Winter Storm, Southern Mountains
- When
- December 29, 5:00 AM MST to December 30, 7:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- Trained Spotter
A storm total of 24 inches new snow was reported at Puffer Lake.
The last in another series of storm systems moving through Utah was the strongest, bringing heavy snow to mountains in both the northern and southern parts of the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
The last in another series of storm systems moving through Utah was the strongest, bringing heavy snow to mountains in both the northern and southern parts of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 29, 4:30 AM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 430 AM MST TUE DEC 29 2009 .SYNOPSIS...A WEAK BUT MOIST SYSTEM WILL CROSS THE AREA TODAY. A STRONGER SYSTEM WILL FOLLOW FOR WEDNESDAY. A WARM FRONT WILL CROSS THE AREA THURSDAY NIGHT WITH A MOIST WESTERLY FLOW CONTINUING ACROSS THE NORTH THROUGH FRIDAY. && .DISCUSSION...A WEAKLY ORGANIZED UPPER TROF IS MOVING INTO THE GREAT BASIN THIS MORNING WITH CONSIDERABLE MOISTURE. LIGHT SNOW HAS ALREADY DEVELOPED ACROSS PORTIONS OF THE SOUTH WITH THE INITIAL SOUTHERN PORTION OF THIS TROF AS IS EXPECTED TO PERSIST THROUGH THE MORNING. A SECOND PIECE MOVING INTO WRN NV SHOULD BRING LIGHT SNOW TO WRN UT LATER TODAY INTO EARLY THIS EVE. THE LATEST MODELS SHOW THIS SECOND LOBE WILL TEND TO SLIDE SOUTH AS IN TRANSLATES EAST SO THE THREAT OF SNOW IS LESS ACROSS THE FAR NORTH. ALTHO SNOW SHOULD BE FAIRLY WIDESPREAD...DONT EXPECT MUCH IN THE WAY OF ACCUMULATION. THAT SAID...EVEN LIGHT ACCUMULATION WILL MAKE UNTREATED ROADWAYS QUITE SLICK. THIS WOULD CAUSE A FAIRLY SIGNIFICANT IMPACT IN THE URBAN AREAS ALONG THE WASATCH FRONT BUT SEEING AS THE MAIN THREAT OF SNOW APPEARS TO BE SLIDING SOUTH...AND THE ONSET IS NOT EXPECTED TIL AFTER MIDDAY...HAVE HELD OFF ON ISSUING ANY WINTER WEATHER HIGHLIGHTS AT THIS TIME. FOR NOW...WILL UPDATE THE HAZARDS OUTLOOK TO ADDRESS THIS. THE TROF SHOULD BE SLIDING EAST OF THE AREA THIS EVE AND SNOW IS EXPECTED TO WIND DOWN AFTER DARK. THE NEXT WAVE WILL BE RAPIDLY APPROACHING OVERNIGHT WITH WARM FRONTAL PRECIP STARTING ACROSS THE NORTH BEFORE DAWN THEN SPREADING SOUTHWARD THROUGH THE DAY ALONG A COLD FRONT. THIS SYSTEM IS FORECAST TO BE STRONG ENOUGH TO PRODUCE ADVISORY LEVEL SNOW ACROSS THE NRN AND CENTRAL CWA BUT IT SHOULD ALSO SCOUR OUT THE NWRN VALLEYS SO TEMPS COULD ACTUALLY BREAK FREEZING FOR A TIME WED AFTN BEHIND THE FRONT. ONLY A BRIEF BREAK IS FORECAST WED NIGHT AND EARLY THU BEFORE THE NEXT WARM FRONT ARRIVES. MODELS INDICATE THIS FEATURE WILL HAVE A SUBTROPICAL TAP OF MOISTURE SO IT MAY PRODUCE FAIRLY DECENT WATER AMOUNTS THU NIGHT THRU FRI IN SPITE OF THE FLAT RIDGE FORECAST TO BE IN PLACE AT THAT TIME...AND PRECIP COULD EVEN FALL AS RAIN IN THE VALLEYS. THE NEXT SHORT WAVE TROF IS FORECAST TO CROSS THE NORTH ON SAT WITH A RENEWED THREAT OF SNOW. && .AVIATION...MVFR CONDITIONS ARE EXPECTED TO PERSIST AT THE SLC TERMINAL THROUGH THE MORNING MAINLY DUE TO LOWERED VISIBILITIES IN HAZE AND PATCHY FOG. LOW STRATUS DEVELOPMENT BY AFTERNOON WITH A 60 PERCENT CHANCE OF SNOW...WITH IFR OR LIFR CONDITIONS EXPECTED IN HEAVIER SNOW SHOWERS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && WILENSKY/YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 PM MST MON DEC 28 2009 UTZ001>016-019>021-517-518-WYZ021-291200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 316 PM MST MON DEC 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT CLOUDINESS WILL INCREASE ACROSS THE OUTLOOK AREA FROM THE SOUTHWEST TODAY THROUGH TONIGHT. THESE CLOUDS SHOULD HINDER THE REDEVELOPMENT OF LOW CLOUDS AND FOG TONIGHT...AND COULD ALSO BRING SOME LIGHT SNOW TO SOUTH CENTRAL AND SOUTHEAST UTAH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW IS POSSIBLE ACROSS SOUTHEAST AND EAST CENTRAL UTAH TUESDAY MORNING. A SECONDARY WEATHER SYSTEM IS EXPECTED TO PASS THROUGH NORTHERN AND CENTRAL UTAH TUESDAY AFTERNOON AND EVENING. ALTHOUGH ANY ACCUMULATION IS EXPECTED TO REMAIN LIGHT...EVEN A SMALL AMOUNT OF SNOW ON THE COLD ROADS COULD MAKE TRAVEL HAZARDOUS. A STRONGER SYSTEM IS FORECAST TO CROSS THE OUTLOOK ON WEDNESDAY WITH A BETTER CHANCE OF ACCUMULATING SNOW IN ALL AREAS EXCEPT DIXIE. SIGNIFICANT ACCUMULATION IS POSSIBLE IN THE NORTHERN MOUNTAINS. HIGH PRESSURE WILL RETURN TO THE OUTLOOK AREA ON THURSDAY BUT SOME MOISTURE MAY LINGER ACROSS THE NORTH THURSDAY AND FRIDAY ALONG WITH A SMALL THREAT OF SNOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
3 winter storm. Local standard time, as filed.
A storm total of 24 inches new snow was reported at Puffer Lake.
Pine Creek SNOTEL received 1.70 inches liquid equivalent precipitation, or approximately 25 inches of new snow.
Alta received 23 inches of new snow, while Snowbird received 20 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208204, 208202, 208199.